My Ovacome
10,576 members12,882 posts

Hi has anyone else had these side effects?

I just had my 4th round of chemo and having a bad time. I got flu like symptoms with bad bone pains in my legs. I feel so weak and keep breaking out in sweats. No appeite at all. If any of my friends out there had these symptoms pleas let me know and what meds you took.Love an healing wishes to you all Lynn XX

11 Replies
oldestnewest

Hi Lynn,

So sorry you're having such a bad time. You really must contact your chemo dept and let them know, as you might have an infection and need treatment. Having said that, these are all symptoms we are familiar with to some extent if we have reacted to chemo, but don't take any risks.

Very best wishes,

Isadora.

Reply

Hi Lynn, I had afew side effects, shakes from the inside cant really explain, sweats just felt awful for a few days after chemo, mentioned it to the chemo nurse who changed my sickness drug and hey presto felt normal again, but I agree with Isadora you may have an infection, have you got a temperature? but I would cetainly ring your chemo dept and explain your symptoms you really cant be too careful. Love Sue x

Reply

Hi Lynn

Which chemo drug are you on? When I had Taxol (with carboplatin) I got horrendous leg pain which was so bad my doctor came out and prescribed morphine. When I subsequently told my medical team, my Onc revised my dosage to a lower level and my body then seemed to cope well. I was worried lowering the amount of drug would make the chemo less effective but I was assured that would not be the case.So do contact your team - they need to know about these things and hopefully can come up with a way to lessen the pain.

All the best and keep on truckin'

Patsy x

Reply

Dear Lynn

I believe that I can answer this problem for you as I had the same experiences myself. Sometimes, patients are not fore-warned about all the things that can happen and end up feeling at a loss as to how to cope.

When chemotherapy is administered, high doses of steroids are given to the patient so that these strong chemicals can be tolerated. The sweats and feeling of weakness set in when the steroids are tailed off and then stopped, 3 days after receiving the chemotherapy. It is the body's way of reacting to the rollercoaster treatment. After all, it is an unnatural process! I experienced all this myself and had no idea what was going on. I remember feeling quite faint when the sweats started. I would advise you to rest during these episodes and not expect too much of yourself and just let it pass. After 5-6 days post chemotherapy, the sweats should just fade away on their own. There is not much else that you can do.

Regarding the bone pain in your legs, you should ask your Oncologist about taking Ibuprofen as this is very good at settling it down. The worst of the bone pain can occur at night and cause very disturbed sleep. Again, it settles down as the impact of the dose of chemotherapy wears off and the body re-adjusts. Many ladies experience what you are describing.

An experienced physiotherapist advised me that bone pain can be eased by exercise. I was doubtful about this but was willing to try anything! Taking daily walks on the days immediately following chemotherapy can help disperse the build up of toxins that cause the pain and I found that this certainly helped. Naturally, you have to balance this advice against the feeling of weakness and sweats during which you will need to rest. I did not go out walking alone, but always had someone with me and this gave me the confidence to persevere.

I hope this helps. This is a very difficult time for you but having reached round 4, the end is in sight and you have to hold on to that thought.

Best wishes

Isabelle

Reply

Hi Lynn,

I started on my new chemotherapy last week, Cisplatin & Gemcitabine and have experienced exactly the same thing, yesterday and again today after stopping the steroids. My Onc. confirmed today the steroids are the cause. Normally steroids should be tailed off gradually then you don't get these side effects, but that doesn't happen when having chemo.

My hot flushes are with me day and night. I have been told that besides the hormone effect of the de baulking surgery, chemo in itself can cause hot flushes and some people have them the entire time they are receiving treatment.

I was told the reverse with painful joints, not to put too much pressure on them. We live in a very hilly area, no where flat to walk at all and I was told to only walk on flat ground !!

Anna xx

Reply

The only symptom I didn`t have was lack in appetite - in fact I was eating for england. So do check your tempreture several times a day and talk to the oncologist nurse at the hospital.

I was perscribed co-codomal for the joint pain, I was told not to take inbruprofen because of the risk of a tummy bleed. The only probs with codeine is it can make you constipated and I was already constipated. My joint pain was so severe I had to call out the out of hours medical team over a weekend.

I finished chemo last April and still suffer from horrendous sweats and joint pain, my GP told me I could suffer for anywhere up to 5 years with this. Such joys - yay it was music to my ears let me tell you but hay ho, am alive so mustn`t complain.

Its no picnic for us tho, is it?

At the moment I am taking arthrotec for the joint pain and tummy pills to combatt the tummy cramps.

I have been advised not to drink white wine, consume caffeine or chilly , cutting out the caffeine has helped to liminate the sweating. While having chemo I actually fainted a couple of times, it was awful, I never thought I`d pull through but I have and you will do too. I remember saying I would never put myself through that ever again but now I know ofcourse I would do.

Healing hugs from Tina x

Reply

Hi to all my friends

Thanks for all your input and answers to my question. Its day 6 since my chemo and i still feel pretty lousy. I was so faint this morn i had to sit on bed before i could go to loo(You know that sweat you get before you pass out).Today i started with tummy cramps so took a bevispas for that.Sounds awful to say im glad to hear that someone else has had these symptoms but im sure you,ll understand what i mean !! Wouldnt wish it on my worst enemy.Im trying to walk round a bit but my poor legs are buckling ive lost so much weight! Thanks again girls i really appreciate all your responses Healing hugs and love to you all Lynn XXXX

Reply

Lynn, you sound a bit like me, total lack of appetite and as my hubby points out I have to eat to keep my strength up.

I sympathise with the tummy cramps, I have been suffering for about a couple of months and nothing seems to help, the only suggestion my Onc,has come up with is morphine patches. I now have a change of chemo for the cramps, as we have 2 schools of thought - the old chemo was either causing sensitivity of the colon or it could be disease progression, although my scans look ok.

Do you have a lot of wind, if so carbon capsules are safe and something you can take with chemo.

I think if you have lost a lot of weight this is one reason you are feeling so weak, are you having sickness with the tummy cramps ? Also if you are having tummy cramps the co-codomal is the better pain killer to take.

11am here and I am still in my dressing gown, I have no go and no umph -oh the joys of being on chemotherapy !!

Hope you soon start feeling better.

Anna x

PS if only I had the will to want to drink white wine. It is strange how Oncologists minds work, mine is very happy for me to drink as much alcohol as I want, he says I have to enjoy my life and make the quality as good as I possibly can.

Reply

HI yes i have just had my 4th chemo and keep breaking into sweats in night and last night i had bad "shin bone" pains this happened 3 times last night exhausted this morning chemo im on is Caelyx xx Marge xx

Reply

Hello Lynn,

I had pretty much the same experience. For the bone pain I was recommended paracetamol and ibuprofen which had no effect at all. Then The onc prescribed oral morphine and then doubled the dose. This had no effect either. Then she suggested reducing the taxol (I was on taxol/carboplatin) by 25%. I asked if it would reduce the effect of the treatment and she said "not appreciably" so I went with her advice - no more bone pain. The other side effects continued and my legs still felt wobbly but it was a great relief. I just hope she was right about the treatment. She said that if the taxol dose is reduced below 50% you might as well not bother with it. I'm now 2 months out the other side, feeling great, have eyebrows again and a head of fluff 1/4 inch long. Hang in there Lynn. Best wishes to you. Lizneild

1 like
Reply

Becalm

Yes,Lynn I had very painful legs with the carbo/taxol combination - for about ten days after the treatnment. I agree with the advice already given but wanted to add that I was coincidentally found to be deficient in magnesium and although not directly targeted at the pains they were eased after I was given quite a hefty transfusion of magnesium. It might be worth raising it with your oncologist..

A footnote - think twice about co-codamol. I was prescribed it - CONSTIPATION!!

Hope you feel better soon - just keep on saying -'I can do it, it WILL all be worth it - and have a wee weep too if it helps.

Much love to you.

Reply

You may also like...